FDA: Canagliflozin May Increase Risk of Foot, Leg Amputations

Amputations of the toe and middle of the foot were the most common, but leg amputations below and above the knee also occurred.
Amputations of the toe and middle of the foot were the most common, but leg amputations below and above the knee also occurred.

(HealthDay News) — The type 2 diabetes medication canagliflozin (brand names Invokana, Invokamet, Invokamet XR) appears to increase the risk of leg and foot amputations, the US Food and Drug Administration says.

The FDA is now requiring new warnings, including the most prominent Boxed Warning, to be added to the canagliflozin drug labels to describe this risk. The agency's decision is based on data from two large clinical trials showing that leg and foot amputations occurred about twice as often in patients taking canagliflozin as among those taking a placebo.

Amputations of the toe and middle of the foot were the most common, but leg amputations below and above the knee also occurred. Some patients had more than one amputation, some had amputations involving both limbs, according to the FDA.

Before prescribing canagliflozin to patients, doctors should consider factors that may predispose patients to the need for amputations, including a history of prior amputation, peripheral vascular disease, neuropathy, and diabetic foot ulcers, the FDA said.

Reference

  1. FDA Drug Safety Communication: FDA confirms increased risk of leg and foot amputations with the diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR) [press release]. US Food & Drug Administration. May 16, 2017. 

Related Slideshows

You must be a registered member of Renal and Urology News to post a comment.

Newsletter Signup